Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Pain in legs, feet and twitching. EMG is clear. Taking sertraline and carbamazepine. Suggestions?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 1994
Answered : 5512 Questions
Question
I have had pain in my legs and feet and twitching for the last four months. I have seen my neuro and GP several times and the both said nothing serious is happening. I have had short periods of this in the last 2 years and had an EMG, which was clear. I just need a diagnosis. I take sertraline and carbamazepine
Posted Sat, 21 Sep 2013 in Brain and Spine
 
 
Answered by Dr. Sudhir Kumar 24 minutes later
Brief Answer:
Possibilities include peripheral neuropathy and...

Detailed Answer:
Hi,

Thank you for posting your query.

Based on your description, the most likely diagnosis in your case would be peripheral neuropathy. Pain in legs and feet commonly occur in peripheral neuropathy, a disease of leg nerves. Other symptoms that could be there in this condition are tingling, burning, weakness, etc. Common underlying causes include diabetes and EMG, the most likely cause would be benign fasciculations syndrome (BFS). In this condition, twitching in muscles occur, but there is no weakness or thinning of muscles.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Above answer was peer-reviewed by
 
Follow-up: Pain in legs, feet and twitching. EMG is clear. Taking sertraline and carbamazepine. Suggestions? 34 minutes later
I don't have any weakness and my reflexes were normal 2 would I be getting weakness with ALS
 
 
Answered by Dr. Sudhir Kumar 2 minutes later
Brief Answer:
Your features are not like ALS

Detailed Answer:
Thank you for getting back.

In ALS, there would be wasting (thinning of muscles) as well as weakness of affected muscles. In addition, the reflexes would be exaggerated. So, your clinical examination findings are not suggestive of ALS. Moreover, the EMG too was normal.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Pain in legs, feet and twitching. EMG is clear. Taking sertraline and carbamazepine. Suggestions? 11 minutes later
One more question please. My GP says they are not fascilitations because they are not visible
 
 
Answered by Dr. Sudhir Kumar 4 minutes later
Brief Answer:
Fasciculations can be seen or felt

Detailed Answer:
Thank you for getting back.

Fasciculations are muscle twitchings that can be either seen or felt. So, if you have seen them, they are there. They are not present all the time, so, it is possible that when your GP examines, then, you may not have fasciculations at that time. In that case, you can hyperventilate (breathe in and out for a few minutes), this manoeuvre may bring out the hidden fasciculations.

In some other cases, fasciculations can be brought out by giving a neostigmine injection (should be always done in ward or ER room setting).

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor